The Thrombosis Foundation seizes World Thrombosis Day (13 October) to draw more attention to the risk of thrombosis when using the contraceptive pill. The hormones in birth control change the composition of the blood. This affects blood clotting and gives a slightly increased risk of thrombosis. However, if there are other risk factors, such as a hereditary predisposition to thrombosis, obesity, smoking or an older age (from 40 years), the risk increases further and further. Thrombosis can cause serious damage in the body, even death.
Discuss the risks
Anyone who starts taking the pill should be made aware of the thrombosis risk of the pill. However, this often does not happen. The risk of thrombosis is highest in the first years after the start of the pill. After that, the risk of thrombosis increases with age, from the age of 40. It is therefore important that women over 40 who use the contraceptive pill discuss the risks and possible alternatives with their GP. In many cases, the risk of thrombosis can be avoided by switching to another contraceptive, such as an IUD.
Prof. dr. Dr. Hugo ten Cate, internist and thrombosis expert at the MUMC: “Last week I saw two more women of around 45 years old with a serious pill-related pulmonary embolism. I noticed that they used the pill for a very long time. The risk of thrombosis also increases with age, I think it is important that there is more awareness about this, because in many cases continuing to use the contraceptive pill for too long is not necessary.”
Thrombosis can have serious consequences. It is therefore important to be aware of the symptoms of thrombosis, such as a painful, red, discolored and swollen leg (thrombosis leg), shortness of breath and tightness (pulmonary embolism) and very severe headache (sinus thrombosis).
Attention to thrombosis risk when using contraceptive pill
Source link Attention to thrombosis risk when using contraceptive pill